Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 87, NWS Austin/San Antonio, TX

May 10, 2022Edwards County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 10, 2022, 7:42 PM CDT for Edwards County, Val Verde County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2022, 7:42 PM CDT (00:42 UTC)
Expired
May 10, 2022, 8:21 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 90 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:27 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3262 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS54 KEWX 110042
SVREWX
TXC137-465-110145-
/O.NEW.KEWX.SV.W.0087.220511T0042Z-220511T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
742 PM CDT Tue May 10 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central Edwards County in south central Texas...
  Northeastern Val Verde County in south central Texas...

* Until 845 PM CDT.

* At 742 PM CDT, a severe thunderstorm was located near Loma Alta,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Loma Alta, Devils River State Nat Area Del Norte and Vinegarone. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2976 10079 2982 10102 3019 10086 3014 10059
TIME...MOT...LOC 0042Z 197DEG 19KT 2987 10087 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
577 
WWUS54 KEWX 110107
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
807 PM CDT Tue May 10 2022

TXC137-465-110145-
/O.CON.KEWX.SV.W.0087.000000T0000Z-220511T0145Z/
Edwards TX-Val Verde TX-
807 PM CDT Tue May 10 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL EDWARDS AND NORTHEASTERN VAL VERDE COUNTIES...

At 807 PM CDT, a severe thunderstorm was located near Loma Alta,
moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Loma Alta, Vinegarone and Devils River State Nat Area Del Norte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2989 10073 2994 10097 3019 10086 3014 10059
TIME...MOT...LOC 0107Z 197DEG 19KT 3000 10083 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
653 
WWUS54 KEWX 110121
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
821 PM CDT Tue May 10 2022

TXC137-465-110130-
/O.CAN.KEWX.SV.W.0087.000000T0000Z-220511T0145Z/
Edwards TX-Val Verde TX-
821 PM CDT Tue May 10 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL EDWARDS AND
NORTHEASTERN VAL VERDE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is 
still possible with this thunderstorm. A Special Weather Statement 
will go out shortly to mention small hail.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2989 10073 2994 10097 3019 10086 3014 10059
TIME...MOT...LOC 0119Z 197DEG 19KT 3006 10081 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:27 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 10, 6:27 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
627 PM CDT Tue May 10 2022

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORMS...
Issued at 413 PM CDT Tue May 10 2022

A Severe Thunderstorm Watch has been issued for Val Verde County
through 11 PM CDT. Some storms will be capable of producing large
hail and damaging wind gusts this evening across this area. Some of
the convective allowing models indicate the discrete storms across
Mexico and the dry line evolving into one or more convective lines
into the early evening. The convective allowing models indicate
southern storms and severe threat rapidly weakening 10 PM to
Midnight across the western 1/3 of the CWA.

&&

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 128 PM CDT Tue May 10 2022

A strong cap is reducing diurnal heating and keeping convection from
developing over most of the area. There are a few, elevated, stray
sprinkles along and east of I-35, but those are rooted above the
boundary layer and hence moisture-starved, so we do not expect them
to develop more than they already have. The bigger show will be late
this afternoon and evening as a weak shortwave trough, the dryline,
and several mountain chains in west Texas and northern Mexico
initiate convection.

CAPE, bulk shear, and SRH are all sufficient for supercells, but the
profiles seem to indicate these will be LP "barber pole" supercells
(mostly in West Texas), or the cold pools will grow upscale into
short lines of storms. The upshot for our area are good chances for
rain on the Rio Grande Plains, but only light to moderate amounts,
and lower end severe threats of large hail and damaging winds. One
or two storms may make it to the U.S. Highway 83 corridor, but these
would not be severe, nor bring significant rainfall.

Otherwise, the longwave pattern begins to transition on Wednesday
toward zonal at mid and upper levels. With no near-surface boundaries
in the area, we do not anticipate any thunderstorms. Conditions will
be more similar to mid to late summer, with cloudy skies and muggy
conditions in the mornings, followed by partly cloudy and hot
afternoons. Temperatures will be above normal, but should not
threaten records.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 128 PM CDT Tue May 10 2022

High pressure under upper level ridging will dominate through the
long term period. The surface high over the Gulf will keep the
dryline and any convection west of our CWA most days. The only chance
for showers and thunderstorms over us will be Friday afternoon when a
weak shortwave trough moves across Texas. The only part of the area
that will have any chance for rain will be northern Val Verde County,
and even there chances will be very low. The rest of the area will
remain dry. Temperatures through the end of the week will continue
well above normal with highs mainly in the middle to upper 90s.
Sunday and Monday the upper ridge will strengthen over Texas and
increased subsidence will push temperatures a bit higher with triple
digit highs over much of the CWA Monday.

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Tue May 10 2022

Convection has developed in the higher terrain of Mexico and is now
crossing the Rio Grande, north of DRT. Several models indicate
coverage increasing in the vicinity of Del Rio 01Z-03Z. Some of the
storms could become severe, producing large hail and wind gusts in
excess of 50KT. Models indicate the southern end of the activity
weakening around 04Z-06Z. We do not expect this to reach the I-35
corridor sites.

Otherwise, VFR conditions prevail this evening, outside of
convection. Stratus is expected to re-develop from the Coastal
Plains into the I-35 corridor between 04Z-07Z and the west through
the Hill Country overnight and into the Rio Grande 08Z-12Z Tuesday.
Stratus will again mix out between 15Z-18Z Tuesday. Haze also
continues to linger across South Central Texas, partially owing to
smoke particulate that has been advected into the region from
seasonal agricultural burns taking place in Mexico. While visibility
with the haze is mostly greater than 6SM, there have been some
periods the past couple of days where visibility briefly drops into
the MVFR range. This has been mostly occurring in the morning hours.

South to southeast winds will continue through the TAF period, with
some gusts between 20-28KT this evening and again Wednesday
afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  94  69  95 /   0   0   0   0
Austin Bergstrom Intl Airport  70  94  68  95 /   0   0   0   0
New Braunfels Muni Airport     71  96  68  96 /   0   0   0   0
Burnet Muni Airport            70  94  68  95 /   0   0   0   0
Del Rio Intl Airport           75  95  72  96 /  50   0   0   0
Georgetown Muni Airport        70  94  68  95 /   0   0   0   0
Hondo Muni Airport             71  97  68  98 /  10   0   0   0
San Marcos Muni Airport        70  96  68  96 /   0   0   0   0
La Grange - Fayette Regional   73  95  69  95 /   0   0   0   0
San Antonio Intl Airport       72  95  70  95 /   0   0   0   0
Stinson Muni Airport           74  98  72  99 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...76
Long-Term...05
Aviation...76
Hazardous weather outlook, May 10, 3:44 AM CDT, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
344 AM CDT Tue May 10 2022

TXZ171>173-183>194-202>209-217>225-228-111100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
344 AM CDT Tue May 10 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Late this afternoon and this evening, there is a slight risk of
severe storms over Val Verde County. East of the slight risk
area, a marginal risk of severe storms extends to near a Leakey to
Uvalde to Carrizo Springs line. Large hail and damaging winds
will be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 10, 6:48 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
648 PM CDT Tue May 10 2022

TXZ183-110045-
Val Verde TX-
648 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 745 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Langtry, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Langtry, Shumla, Seminole Canyon State Park, Pandale and Pecos River
Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

&&

LAT...LON 3021 10158 3014 10112 2957 10129 2959 10131
      2965 10130 2966 10134 2965 10136 2970 10137
      2975 10142 2977 10140 2975 10144 2979 10147
      2976 10154 2981 10154 2980 10157 2978 10157
      2979 10158
TIME...MOT...LOC 2346Z 185DEG 21KT 2985 10147

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 10, 7:13 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
713 PM CDT Tue May 10 2022

TXZ183-110100-
Val Verde TX-
713 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Comstock, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Juno, Bakers Crossing and Devils River State Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

&&

LAT...LON 3029 10119 3029 10081 2980 10106 2986 10126
TIME...MOT...LOC 0013Z 199DEG 33KT 2991 10113

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:13 PM CDTSpecial Weather StatementEWXVal Verde47 min
May 10, 7:26 PM CDTSevere Thunderstorm WarningEWXVal Verde39 min
May 10, 8:03 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde57 min
May 10, 8:25 PM CDTSpecial Weather StatementEWXEdwards65 min
May 10, 8:52 PM CDTSpecial Weather StatementEWXEdwards53 min
May 10, 9:11 PM CDTSpecial Weather StatementEWXKinney64 min
May 10, 9:23 PM CDTSpecial Weather StatementEWXEdwards52 min
May 10, 9:42 PM CDTSpecial Weather StatementEWXEdwards63 min
May 10, 11:22 PM CDTSpecial Weather StatementEWXKinney38 min
May 10, 11:31 PM CDTSpecial Weather StatementEWXVal Verde44 min
May 10, 11:42 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Val Verde63 min
May 10, 11:58 PM CDTSpecial Weather StatementEWXVal Verde32 min
May 11, 12:17 AM CDTSpecial Weather StatementEWXKinney43 min
May 11, 12:29 AM CDTAreal Flood AdvisoryEWXKinney, Val Verde3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.